Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2022, 5:06 PM EDT for Allendale County, South Carolina; Screven County, Georgia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2022, 5:06 PM EDT (21:06 UTC)
- Expired
- May 23, 2022, 6:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Screven County, GA, Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:27 PM EDT, 39 minutes earlier.
Area forecast discussion, May 23, 4:27 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Charleston SC 427 PM EDT Mon May 23 2022 .SYNOPSIS... Warm and humid conditions along with a few smaller scale systems moving through, will maintain unsettled weather across the area through much of the week. Drier conditions could then return this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... This Evening and Tonight: An area of low pressure will continue to shift north-northeast across northern Georgia and eventually into the South Carolina Upstate and western North Carolina while much of the region remains along the edge of high pressure centered across the western Atlantic. Low-lvl convergence extending well south of the low pressure center, depicted via sfc obs and visible sat imagery, will continue to initiate showers/thunderstorms just west of the area, which will eventually shift into inland areas during the next several hours. Ahead of this convection, strong sfc heating has already aided in the development of a few strong/severe thunderstorms. Although mid-lvl lapse rates are somewhat weak, southerly sfc winds will continue to draw moisture into the region with most areas exhibiting dewpts in the the lower 70s and PWATs approaching 1.75 inches. MLCAPE ranging between 2000-2500 J/kg combined with 35-40 kt low-mid lvl flow are expected to result in strong and/or severe thunderstorms during the next several hours away from the coast, where a Severe Thunderstorm Watch is now in effect until 11 PM. Hail CAPE and DCAPE near 800 J/kg support damaging winds and hail with thunderstorms moving into the area. Brief heavy rainfall is also possible, resulting in minor flooding. Hi-res models still indicate clusters and/or a broken line of showers and thunderstorms progressing east-northeast through inland areas this evening, but in a weakening state after sunset. However, sufficient instability and modest shear along with cold pooling could push convection to the I-95 corridor in an enhanced state with damaging winds, hail, and heavy rain. After midnight, dry conditions should prevail. Despite cloud cover, ample moisture from recent rains and favorable condensation pressure deficits suggest the potential for some patchy fog inland. Low temps should remain mild, generally ranging in the upper 60s to lower 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Pattern Synopsis/Forecast: Strong Pacific short-wave energy will dig into the southern and central Plains heading into midweek, with a mid-level low closing off along the the front range of the Rockies Tuesday before slowly progressing into the Plains. System is a bit stronger, deeper and slower than in previous guidance forecasts. Downstream, upper level ridging will hold along the SE states into the Atlantic through the short-term period with warm and modestly moist conditions persisting across the region. Convective evolution and precip chances remain the main forecast challenge through the short-term. After today's round of convection wanes later tonight, appears we will start the day Tuesday rain- free, probably through the morning hours. Ample low level moisture and daytime heating will drive MLCAPE values into the 1-2K J/Kg range for the afternoon. Recent high-res CAM guidance along with the NAM/GFS continue to suggest we see another round of thunderstorm development later in afternoon into the evening, possibly along any residual outflows from todays storms as well as sea breeze interactions. But unlike today, flow aloft/shear profiles will be a bit weaker owing to the departure of the Gulf low. No doubt there will be some strong storms to monitor, but an organized severe weather threat looks lower than today. Still quite a bit of uncertainty regarding the timing and coverage, and thus I will maintain just chancy pops for now. Wednesday and Thursday may quiet down some. But with the warm and somewhat humid conditions remaining, we will have to maintain some chances for showers and storms for the afternoon into the evening. Temperatures through the period will remain at or a little above normal for late May. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Closed upper level low will be slowly migrating through the SE CONUS and Gulf Coast region through most of the extended period, pressing a boundary into the region late Friday into Saturday. But, as is typically the case with these closed upper lows, timing is problematic (slower is usually better and guidance is already slower today compared to yesterday). Right now, highest rain chances will come with the front later Friday/Friday night, with a potential drying trend heading into the weekend and early next week. Will see how that goes and adjust as we go along. Temperatures through the period will remain around normal. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... VFR conditions should prevail through 18Z Tuesday at CHS/JZI/SAV terminals. However, showers and thunderstorms could impact all terminals this evening, which could temporarily produce MVFR/IFR or potentially lower conditions. At this time, shower/thunderstorm activity has been delayed until at least 21Z, where VCTS has been included at all TAF sites for a few hours. Should trends become more favorable, TEMPO groups for thunderstorms will likely be needed. Extended Aviation Outlook: VFR conditions will largely prevail throughout the week. However, flight restrictions remain possible at times at the terminals, as periodic showers and thunderstorms impact the region during the afternoon into the evening. A touch of fog is also possible each morning as well. && .MARINE... This Evening and Tonight: Southerly winds will prevail, with speeds mostly in the 10-15 kt range or less during the overnight period. However, some enhancement remains along the land/sea interface late this afternoon/evening, with gusts around 20 kt at times. Seas will range between 2-3 ft through the period. Tuesday through Saturday: Conditions will remain below Small Craft Advisory levels through midweek, although locally higher winds and waves will occur with any storms that move through the coastal waters. A bit stronger south to southeasterly flow along with higher seas develop through the coastal waters late in the week as a strong cold front approaches from the west. However, at this juncture, winds and seas are still expected to remain below headline criteria. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...TBA LONG TERM...TBA AVIATION...DPB/TBA MARINE...DPB/TBA
Hazardous weather outlook, May 23, 3:42 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 342 PM EDT Mon May 23 2022 GAZ116>119-137>141-SCZ048-050-241945- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Beaufort-Charleston- 342 PM EDT Mon May 23 2022 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Thunderstorms are expected to move in from the west and impact the area through the evening. Thunderstorms will be capable of producing damaging wind gusts and hail. While the threat for severe weather will exist across the entire area, the highest risk is expected to remain inland where a Severe Thunderstorm Watch is currently in effect until 11 PM EDT. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy Rainfall: Showers and thunderstorms producing heavy rainfall may lead to localized flooding across the region Tuesday into Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114-115-SCZ040-042>045-047-049-051-052-241945- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-Allendale- Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper- Coastal Colleton-Coastal Jasper-Tidal Berkeley- 342 PM EDT Mon May 23 2022 ...SEVERE THUNDERSTORM WATCH 263 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heavy Rainfall: Showers and thunderstorms producing heavy rainfall may lead to localized flooding across the region Tuesday into Tuesday evening. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-241945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 342 PM EDT Mon May 23 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 23, 3:50 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
350 PM EDT Mon May 23 2022
GAZ099-114-232000-
Candler-Tattnall-
350 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER AND TATTNALL
COUNTIES...
At 350 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Cobbtown, or 9 miles southwest of Metter,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cobbtown and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3238 8220 3234 8203 3220 8213 3224 8222
3228 8223
TIME...MOT...LOC 1950Z 203DEG 18KT 3228 8216
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 23, 3:59 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
359 PM EDT Mon May 23 2022
GAZ099-232030-
Candler-
359 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CANDLER COUNTY...
At 359 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Aline, or near Metter, moving northeast at
20 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Metter and Aline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3250 8215 3243 8194 3229 8207 3231 8221
TIME...MOT...LOC 1959Z 203DEG 18KT 3233 8214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 23, 4:25 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
425 PM EDT Mon May 23 2022
GAZ087-232045-
Jenkins-
425 PM EDT Mon May 23 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS COUNTY...
At 425 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Perkins, or 9 miles northeast of Millen,
moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Millen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3293 8193 3295 8186 3294 8183 3295 8182
3293 8178 3291 8177 3284 8180 3275 8188
3285 8200
TIME...MOT...LOC 2025Z 226DEG 14KT 3291 8184
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRLocal storm report, May 23, 4:53 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
453 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG 6 NNW PULASKI 32.47N 82.00W
05/23/2022 CANDLER GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF PORTAL HIGHWAY AND
ROSEMARY CHURCH ROAD. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS2200542Local storm report, May 23, 4:58 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 5 NNW PULASKI 32.45N 81.99W
05/23/2022 CANDLER GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF ROSEMARY CHURCH ROAD
AND LAWRENCE ROAD. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS2200543Local storm report, May 23, 5:03 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
503 PM EDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 2 E METTER 32.39N 82.02W
05/23/2022 CANDLER GA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF GA-46 AND FIFTEEN
MILE CREEK ROAD. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS2200544The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:11 AM EDT | Special Marine Warning | CHS | 64 min | |
| May 23, 2:02 AM EDT | Special Marine Warning | CHS | 58 min | |
| May 23, 3:22 PM EDT | Special Weather Statement | CHS | Allendale | 23 min |
| May 23, 3:33 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 57 min |
| May 23, 5:29 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 61 min |
| May 23, 6:06 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 54 min |
| May 23, 6:26 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester, Hampton, Jasper | 64 min |
| May 23, 7:06 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Colleton, Dorchester | 54 min |
| May 23, 1:55 PM EDT | Special Weather Statement | CHS | Jenkins | 35 min |
| May 23, 2:15 PM EDT | Special Weather Statement | CHS | Jenkins | 30 min |
| May 23, 2:20 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins, Screven | 55 min |
| May 23, 3:50 PM EDT | Special Weather Statement | CHS | Candler | 10 min |
| May 23, 3:59 PM EDT | Special Weather Statement | CHS | Candler | 31 min |
| May 23, 4:25 PM EDT | Special Weather Statement | CHS | Jenkins | 20 min |
| May 23, 4:47 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Candler, Evans, Jenkins, Liberty and 3 more | 58 min |
| May 23, 5:56 PM EDT | Special Weather Statement | CHS | Bryan, Liberty | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.